Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Vitamins and Supplements (http://www.lowcarbfriends.com/bbs/vitamins-supplements/)
-   -   Niacin (http://www.lowcarbfriends.com/bbs/vitamins-supplements/816057-niacin.html)

Emerald 10-26-2013 05:22 PM

Niacin
 
Today for the first time I decided to take niacin. Whoa! It has been 90 minutes and my whole body is beet red. It scared the heck out of me. From tingling to itchiness to now down to my toes redness. It looks like a have a sunburn. Hopefully this passes soon. Oh and I took 500 mg. I think I'll cut it in half tomorrow.

Nelle Belle 10-26-2013 05:28 PM

Yep, that happens. I used to take it years ago. But after a while besides the flush, I would get severe abdominal pains and be freezing for at least 3 hrs. Not fun.

Emerald 10-26-2013 05:39 PM

Quote:

Originally Posted by Nelle Belle (Post 16659519)
Yep, that happens. I used to take it years ago. But after a while besides the flush, I would get severe abdominal pains and be freezing for at least 3 hrs. Not fun.


Freezing? Oh great. :sad: I'm already perpetually cold.

Nelle Belle 10-26-2013 07:05 PM

Quote:

Originally Posted by Emerald (Post 16659537)
Freezing? Oh great. :sad: I'm already perpetually cold.

Yes, curled up on the couch in pain, wrapped in blankets shivering.

Ronnie51 10-27-2013 06:01 PM

Taking an aspirin a half hour before taking the Niacin may help avoid the flush. Also, you should be taking it with food which may take care of the problem without the aspirin. The flush isn't serious, but a lot of people can't deal with it so they stop taking Niacin (like my husband). I always take it a night, so I don't have to deal with people seeing me turn red which happens on occasion.

vanilla_latte 10-28-2013 01:12 PM

My DH decided to begin taking it and took his first one last night. He was waiting for the hot flashes to begin, but they didn't. I think he was disappointed!! I want to begin taking it, but dang - I'm post-menopausal and still have hot flashes. Not sure if I want to have them self-induced! :laugh:

Emerald 10-28-2013 02:23 PM

Quote:

Originally Posted by vanilla_latte (Post 16661442)
My DH decided to begin taking it and took his first one last night. He was waiting for the hot flashes to begin, but they didn't. I think he was disappointed!! I want to begin taking it, but dang - I'm post-menopausal and still have hot flashes. Not sure if I want to have them self-induced! :laugh:

I'm always so cold that I can't wait until I get hot flashes!

Nelle Belle 10-28-2013 04:30 PM

Quote:

Originally Posted by Emerald (Post 16661538)
I'm always so cold that I can't wait until I get hot flashes!

You will live to regret those words. :jumpjoy:

Ronnie51 10-29-2013 07:14 AM

I'm the hot flash queen, but Niacin doesn't bring them on (thank goodness). Sometimes my skin gets tingly and red, but no hot flash.

vanilla_latte 10-29-2013 11:40 AM

DH took another last night before eating and he did feel the flush/itching this time. I took it after eating a bite and felt some tingles, but no hot flashes.

Emerald 10-29-2013 06:56 PM

Why do you take it? I'm scared to after my reaction.

Ronnie51 10-30-2013 07:58 AM

Niacin is known to raise good cholesterol (HDL) and lower bad cholesterol (LDL), but it usually does that in higher doses so that's why ideally it should be taken under a doctor's supervision. There can be side effects with these larger doses such as elevated uric acid and blood glucose. There were two major studies done on the efficacy of Niacin taken with a statin to lower the risk of heart attack (I think they were called the Aim High Study and Enhance Study). Both showed that Niacin taken with a statin DOES NOT reduce the risk of heart attack more effectively than a statin alone, in fact, there were some troublesome side effects when Niacin was added to a statin regimen. However, these studies did not test Niacin alone, only with a statin. Niacin in past studies has shown to be very effective in raising HDL and lowering LDL, and there are stalwart advocates of Niacin who feel it should not be discounted based on these two very large studies. I'm not a doctor, but I believe taking Niacin (which is a B vitamin) in moderate doses may be helpful, so I do take 250 mg four times per week (which is a pretty low dose). I'll decide if I'll keep taking it based on my next NMR results in a couple of months. Please note that the studies did show that adding Niacin to a statin DID raise HDL and lower LDL better than a statin alone, but that while the labs were improved, it did NOT lower the risk of heart attack. The side effects of tingling and flushing is not dangerous and shouldn't be the only reason to stop taking it. If you have cholesterol issues, you should discuss taking Niacin as well as dosage and type with your doctor. As I mentioned in a previous post, no flush niacin is NOT effective in raising HDL & lowering LDL.

Emerald 10-30-2013 09:05 AM

Thanks for the info. I really appreciate it.

Ronnie51 10-30-2013 02:23 PM

My pleasure, Emerald!


All times are GMT -7. The time now is 05:32 AM.